Ohio, 2015

Flash Flood and Hail in Ohio, September 4, 2015

September 4, 2015 · NWS ILN · 16 events in 7 counties and zones

The combination of an unstable air mass and a weak upper level disturbance resulted in thunderstorm development through the afternoon hours. The storms continued into the evening, producing isolated severe thunderstorm wind gusts and hail along with locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

The combination of an unstable air mass and a weak upper level disturbance resulted in thunderstorm development through the afternoon hours. The storms continued into the evening, producing isolated severe thunderstorm wind gusts and hail along with locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 4, 12:42 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 4, 12:42 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
142 PM EDT FRI SEP 4 2015

.SYNOPSIS...
A WEAK UPPER DISTURBANCE WILL LINGER ACROSS THE GREAT LAKES REGION
INTO THE FIRST PART OF THE WEEKEND BEFORE DISSIPATING. THIS WILL
CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS. AN UPPER LEVEL
RIDGE IS THEN EXPECTED TO BUILD ACROSS THE REGION SUNDAY...AND
REMAIN ACROSS THE AREA INTO MONDAY. TEMPERATURES WILL REMAIN VERY
WARM FOR EARLY SEPTEMBER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A NEARLY STATIONARY CLOSED UPPER LEVEL LOW OVER THE SOUTHERN
GREAT LAKES WILL SLOWLY WEAKEN THROUGH THIS AFTERNOON. THE
WARM...MOIST AIRMASS ACROSS OUR AREA REMAINS SIMILAR TO THAT OF
THE PAST SEVERAL DAYS. HIGHS TODAY SHOULD ONCE AGAIN PUSH UP INTO
THE UPPER 80S TO LOWER 90S WITH GOOD INSTABILITY DEVELOPING THROUGH
THE AFTERNOON. THE COMBINATION OF THIS AND SOME WEAK UPPER LEVEL
FORCING SHOULD ONCE AGAIN RESULT IN ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPMENT. GIVEN THE RELATIVELY WEAK FLOW
ALOFT...ANY STORMS WILL BE FAIRLY SLOW MOVING...LEADING TO THE
POSSIBILITY OF SOME LOCALLY HEAVY RAINFALL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
CONVECTIVE ACTIVITY IS EXPECTED TO WANE THIS EVENING...LEAVING
MOSTLY CLEAR TO PARTLY CLOUDY SKIES OVERNIGHT.

ON SATURDAY...UPPER LEVEL LOW WILL SHEAR AND EVENTUALLY LOSE ITS
IDENTITY BY SATURDAY EVENING AS MID LEVEL RIDGING TRIES TO BUILD
INTO OUR AREA FROM THE WEST AND EAST. WE SHOULD SEE ONE MORE DAY
FOR A THREAT OF A SHOWER/STORM DURING PEAK HEATING...BUT COVERAGE
SHOULD  BE LESS THAN TODAY. BY SATURDAY NIGHT...SKIES WILL BECOME
MOSTLY CLEAR.

FOR THE PERIOD SUNDAY INTO SUNDAY NIGHT...MODELS INDICATE THAT MID
LEVEL RIDGING WILL BUILD AND EXTEND FROM THE SOUTHERN PLAINS
NORTHEAST THROUGH OUR REGION THEN INTO NEW ENGLAND. INCREASING
SUBSIDENCE ALONG WITH A LITTLE BIT DRIER AIR FROM THE EAST SHOULD
KEEP THE FORECAST DRY.

TEMPERATURES WILL REMAIN VERY WARM OVER THE WEEKEND WITH HIGHS IN
THE UPPER 80S TO NEAR 90 AND LOWS GENERALLY IN THE MID AND UPPER
60S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
SOUTHERLY FLOW WILL ALLOW FOR TEMPERATURES TO CLIMB INTO THE MID 80S
TO NEAR 90 DEGREES ACROSS THE FA MONDAY THROUGH TUESDAY. SUNDAY
THROUGH TUESDAY WILL PRIMARILY BE DRY HOWEVER A FEW STORMS WILL BE
POSSIBLE ACROSS NW PORTIONS OF THE FA TUESDAY AFTERNOON INTO
TUESDAY NIGHT AS THE NEXT SYSTEM APPROACHES.

ON WEDNESDAY A FRONTAL BOUNDARY WILL MOVE INTO THE AREA BRINGING
BETTER CHANCES OF PRECIPITATION TO THE REGION.  THERE ARE SOME
DIFFERENCES WITH THE MODELS ON HOW QUICKLY THIS FEATURE MOVES OUT
AND WHETHER OR NOT A SECONDARY AREA OF LOW PRESSURE MOVES ALONG THE
FRONT AND LINGERS PRECIPITATION ACROSS THE REGION.

THE ECMWF FAVORS THE SLOWER SOLUTION WITH THE SECONDARY AREA OF LOW
PRESSURE. DECIDED TO LINGER THE PRECIPITATION LONGER THAN THE GFS
HOWEVER NOT AS LONG AS THE ECMWF. TEMPERATURES WILL BE COOLER ON
WEDNESDAY WITH PRECIPITATION AROUND THE REGION AND ON THURSDAY
AFTER THE PASSAGE OF THE FRONT.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN POPPING UP ACROSS
THE AREA AGAIN THIS AFTERNOON IN THE CONTINUED WARM AND UNSTABLE
AIRMASS. EXPECT TO SEE A GRADUAL INCREASE IN COVERAGE THROUGH THE
REST OF THE AFTERNOON AS WE CONTINUE TO DESTABILIZE. TOUGH TO TIME
THE STORMS IN TO ANY OF THE TAF SITES THOUGH SO WILL STICK WITH
THE TREND OF COVERING THE THREAT WITH A VCTS THROUGH THE DAYTIME
PERIOD. EXPECT THUNDERSTORM ACTIVITY AND CU TO DISSIPATE THIS
EVENING WITH THE LOSS OF DAYTIME HEATING. THIS WILL LEAD TO SOME
PATCHY MVFR TO LOCALLY IFR BR/FG RESTRICTIONS LATER TONIGHT...ESPECIALLY
AT KLUK. WITH THE SAME AIR MASS STILL IN PLACE ON SATURDAY...ISOLATED
THUNDERSTORM ACTIVITY WILL ONCE AGAIN BE POSSIBLE HEADING INTO THE
AFTERNOON HOURS.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...JGL
SHORT TERM...HICKMAN
LONG TERM...NOVAK
AVIATION...JGL
Hazardous weather outlook, Sep 4, 3:07 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
407 AM EDT FRI SEP 4 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-051000-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
407 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 4, 1:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
205 PM EDT FRI SEP 4 2015

OHZ034-035-041830-
AUGLAIZE OH-MERCER OH-
205 PM EDT FRI SEP 4 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN AUGLAIZE AND
NORTHERN MERCER COUNTIES UNTIL 230 PM EDT...

AT 202 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM SPENCERVILLE TO NEAR ROCKFORD...MOVING SOUTHEAST AT 20
MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
CELINA...WAPAKONETA...ST. MARYS...FORT SHAWNEE...
CRIDERSVILLE...ROCKFORD...WAYNESFIELD...MOULTON...
WABASH...MENDON...BUCKLAND...UNIOPOLIS...KOSSUTH...TAMA...STATE
ROUTE 116 AT STATE ROUTE 197...CHATTANOOGA...NEPTUNE AND ST. JOHNS.

THIS INCLUDES I-75 IN OHIO BETWEEN MILE MARKERS 111 AND 118.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4073 8446 4069 8445 4068 8445 4069 8422
      4066 8422 4066 8411 4064 8411 4064 8388
      4056 8388 4053 8480 4072 8480
TIME...MOT...LOC 1802Z 296DEG 15KT 4070 8436 4068 8476
Special weather statement, Sep 4, 1:34 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
234 PM EDT FRI SEP 4 2015

OHZ026-041900-
HARDIN OH-
234 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARDIN COUNTY UNTIL
300 PM EDT...

AT 234 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MARSEILLES...MOVING EAST AT 5 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
PATTERSON...HEPBURN AND PFEIFFER.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4079 8350 4070 8350 4070 8344 4069 8344
      4069 8342 4058 8342 4065 8358 4079 8352
TIME...MOT...LOC 1834Z 277DEG 6KT 4069 8350

The radar

The Northern Indiana radar (KIWX), 133 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
September 4, 1:45 PM EST to 1:47 PM EST
Where
Mercer County, 2.32 mi NNE of Philothea
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.480, -84.630

Several large limbs were downed.

Hail, Auglaize

When
September 4, 2:01 PM EST to 2:03 PM EST
Where
Auglaize County, 0.52 mi E of Waynesfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.600, -83.970

Hail, Mercer

When
September 4, 2:20 PM EST to 2:22 PM EST
Where
Mercer County, 1.48 mi SSW of Ft Recovery
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.410, -84.780

Hail, Union

When
September 4, 3:21 PM EST to 3:23 PM EST
Where
Union County, 1.21 mi NE of Dipple
Measured
1 in hail
Reported by
Public
Coordinates
40.210, -83.301

Hail, Madison

When
September 4, 3:26 PM EST to 3:28 PM EST
Where
Madison County, 1.74 mi SW of Plain City Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.080, -83.290

Thunderstorm Wind, Franklin

When
September 4, 3:26 PM EST to 3:27 PM EST
Where
Franklin County, (Osu)oh St Univ Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.080, -83.070

Thunderstorm Wind, Franklin

When
September 4, 3:29 PM EST to 3:31 PM EST
Where
Franklin County, 3.46 mi WSW of Mudsock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.980, -83.240

A few trees were downed.

Thunderstorm Wind, Franklin

When
September 4, 3:32 PM EST to 3:35 PM EST
Where
Franklin County, 1.48 mi NNW of Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.120, -83.130

A few trees were downed in the Dublin area.

Hail, Warren

When
September 4, 3:45 PM EST to 3:47 PM EST
Where
Warren County, 0.53 mi W of Crosswick
Measured
0.75 in hail
Reported by
Public
Coordinates
39.530, -84.090

Hail, Hamilton

When
September 4, 5:40 PM EST to 5:42 PM EST
Where
Hamilton County, 0.69 mi S of Norwood
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.140, -84.380

Thunderstorm Wind, Hamilton

When
September 4, 5:42 PM EST to 5:45 PM EST
Where
Hamilton County, 0.53 mi NW of Norwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.155, -84.387

Numerous trees and power lines were downed in the Madisonville area, especially along Roe Street.

Thunderstorm Wind, Hamilton

When
September 4, 5:43 PM EST to 5:45 PM EST
Where
Hamilton County, 0.65 mi NE of Rendcomb Jct
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.136, -84.410

Several sections of trees were downed in Ault Park.

Thunderstorm Wind, Hamilton

When
September 4, 5:48 PM EST to 5:50 PM EST
Where
Hamilton County, 0.54 mi W of Dayton
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.120, -84.440

A window was blown out of an apartment building on Golden Avenue.

Thunderstorm Wind, Hamilton

When
September 4, 5:53 PM EST to 5:54 PM EST
Where
Hamilton County, (Luk)lunken Fld Cinc
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.100, -84.420

Hail, Hamilton

When
September 4, 6:01 PM EST to 6:03 PM EST
Where
Hamilton County, 0.54 mi W of Dayton
Measured
1 in hail
Reported by
Public
Coordinates
39.120, -84.440

Flash Flood, Hamilton

When
September 4, 7:00 PM EST to 8:00 PM EST
Where
Hamilton County, 0.81 mi WNW of Dayton to 1.08 mi SW of Madisonville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.124, -84.444

Numerous roads were closed due to high water. A roof of a building also collapsed due to the heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592748, 592732, 592733, 592736, 592734, 592740, 592749, 592739, 592735, 592737, 592742, 592847, 592848, 592741, 592738, 592747.